Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 10, 2014, 3:47 AM CDT for Barton County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2014, 3:47 AM CDT (08:47 UTC)
- Expired
- Jul 10, 2014, 8:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Barton County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:00 AM CDT | HEAVY RAIN 3.53 | Great Bend Arpt, KS | RAINFALL SINCE 11 PM WEDNESDAY EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
129
WGUS53 KICT 100847
FFWICT
KSC009-101345-
/O.NEW.KICT.FF.W.0006.140710T0847Z-140710T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
347 AM CDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 845 AM CDT.
* AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE
INCH POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALBERT...CLAFLIN...ELLINWOOD...GREAT BEND...GREAT BEND AIRPORT...
HOISINGTON...OLMITZ...PAWNEE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
THIS REPLACES THE PREVIOUS FLOODING WARNING FOR BARTON COUNTY.
&&
LAT...LON 3854 9848 3826 9848 3825 9898 3826 9903
3854 9905
$$
DARMOFAL2 follow-up statements
511
WGUS73 KICT 101039
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT THU JUL 10 2014
KSC009-101345-
/O.CON.KICT.FF.W.0006.000000T0000Z-140710T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
539 AM CDT THU JUL 10 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
SOUTHERN BARTON COUNTY...
AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A FEW SHOWERS AND THUNDERSTORMS LINGERING OVER THE WARNED
AREA. HOWEVER THE THREAT OF ADDITIONAL HEAVY RAINFALL HAS DIMINISHED.
OVERNIGHT RAINFALL RANGED FROM 3 TO 4 INCHES ACROSS SOUTHERN
BARTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL MAY CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3854 9848 3826 9848 3825 9898 3826 9903
3854 9905
$$
DARMOFAL695
WGUS73 KICT 101148
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
648 AM CDT THU JUL 10 2014
KSC009-101157-
/O.CAN.KICT.FF.W.0006.000000T0000Z-140710T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
648 AM CDT THU JUL 10 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BARTON
COUNTY...
LOCAL LAW ENFORCEMENT REPORTED NO FLOODING ACROSS THE AREA. EXCESS
RUNOFF FROM THE EARLIER HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT.
LAT...LON 3854 9848 3826 9848 3825 9898 3826 9903
3854 9905
$$
DARMOFALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:47 AM CDT, 1 hour earlier.
Area forecast discussion, Jul 10, 2:47 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 247 AM CDT THU JUL 10 2014 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 244 AM CDT THU JUL 10 2014 LOW LEVEL JET AND MOISTURE TRANSPORT CONTINUES TO FEED INTO CENTRAL KS...WITH A CLUSTER OF STORMS MOVING INTO NW KICT. THIS AREA OF CONVECTION IS DEVELOPING ALONG THE MAIN THETA-E AXIS SITUATED FROM KGBD TO KICT. MUCAPE VALUES AND DECENT BULK SHEAR SUGGEST THAT THIS CONVECTION WILL CONTINUE FOR THE MORNING HOURS...TRAINING TO THE SE TOWARDS KWLD. SLOW MOVEMENT OF THE STORMS TO THE SOUTHEAST...MAY LEAD TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING THREAT... ESPECIALLY OVER SOUTH CENTRAL KS FOR THE MORNING HOURS. THINK THIS CONVECTION WILL CONTINUE TO TRAIN ALONG THIS THETA-E GRADIENT UNTIL AT LEAST 14Z...WHEN SHORT TERM MODELS SHOW THETA-E AXIS AND LOW LEVEL JET SHIFTING TO THE NORTHEAST INTO AREAS EAST OF KSLN TO KICT LINE FOR THE LATE MORNING HOURS. WILL GO WITH FAIRLY HEALTHY POPS FOR THE MORNING GIVEN THIS CONVECTION....WITH A GRADUAL SHIFT OF THE POPS INTO THE FLINT HILLS FOR THE NOON TIME HOURS. THINK MOST OF THE CONVECTION WILL SHIFT EAST-NORTHEAST INTO NE KS FOR THE AFTERNOON HOURS...WITH MOST AREAS SEEING A RETURN TO SUNSHINE BY LATE THIS AFTERNOON. A LITTLE CONCERNED ABOUT HOW GOOD THE TEMP RECOVERY WILL BE FOR AREAS OVER THE FLINT HILLS...SO WILL TWEAK MAX TEMPS DOWN SOME IN THIS AREA. THE REST OF THE AREA WILL REBOUND NICELY. FRI-SAT: THE WEAK RIDGING OVER THE ROCKIES WILL LEAD TO A COUPLE OF HOT DAYS FOR FRI AND SAT. LOW TO MID LEVEL FLOW...WILL GRADUALLY SHIFT MORE TO THE S-SW...WHICH WILL LEAD TO BETTER DOWNSLOPE FLOW AND DRIER SURFACE DEWPOINTS WORKING INTO THE AREA. THIS WILL LEAD TO TEMPS CLIMBING CLOSE TO THE CENTURY MARK FOR CENTRAL KS. NOT TOO SURE WE WILL MAKE 100...AS ALOT OF THE HEATING WILL GO INTO BURNING OFF THE LOW LEVEL MOISTURE/SURFACE DEWPOINTS...UNLESS BETTER MIXING DEVELOPS. THE WARMER AIR ALOFT WILL ALSO EFFECTIVELY CAP OFF ANY STORM CHANCES...AS 700H TEMPS WARM TO PLUS 12-14 FOR FRI. THINK MOST OF THE AREA WILL ALSO REMAIN CAPPED FOR SAT...WITH ANY CHANCE OF CONVECTION STAYING ALONG OR NORTH OF INTERSTATE 70. KETCHAM .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 244 AM CDT THU JUL 10 2014 FLOW ACTUALLY SHIFTS TO MORE NORTH-NORTHWESTERLY FOR THE END OF THE WEEKEND...AS A STRONGER SHORTWAVE PUSHES INTO THE GREAT LAKES. AS THIS FLOW SHIFTS...MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER WEAK FRONTAL BOUNDARY DROPPING SLOWLY SOUTH ACROSS THE FORECAST AREA FOR SUN/MON. NOT SURE HOW WIDESPREAD THE CONVECTIVE CHANCES WILL BE ALONG THE BOUNDARY AS CONVERGENCE ISNT THAT GREAT...OR FOR THAT MATTER WHERE THE BOUNDARY WILL ACTUALLY BE LOCATED. SO WILL KEEP THE POPS LOW FOR NOW. BOTH THE GFS AND ECMWF SHOW A PUSH OF DRIER AIR MOVING INTO THE PLAINS FROM THE NORTHERN PLAINS FOR MON NIGHT INTO TUE. THIS WILL LEAD TO UNSEASONABLY COOLER AIR MOVING INTO THE AREA...WITH MOST OF THE SHOWERS AND THUNDERSTORMS SHIFTING SOUTH INTO OK. WILL LEAVE SOME LOW POPS ACROSS SRN KS FOR COORDINATION SAKE...BUT COULD SEE POPS COMPLETELY REMOVED WITH LATER FORECASTS IF MODELS CONTINUE TO SHOW THIS TREND. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1127 PM CDT WED JUL 9 2014 AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING. STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE 310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT LEAST 15Z. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 73 96 75 / 50 0 10 10 HUTCHINSON 88 73 95 75 / 40 0 10 10 NEWTON 86 72 95 75 / 60 0 10 10 ELDORADO 85 72 95 75 / 60 0 10 10 WINFIELD-KWLD 89 73 96 75 / 60 0 10 10 RUSSELL 92 75 98 75 / 30 10 10 10 GREAT BEND 93 75 97 75 / 20 0 10 10 SALINA 87 74 96 75 / 50 10 10 10 MCPHERSON 87 73 95 75 / 50 10 10 10 COFFEYVILLE 87 73 97 74 / 50 10 10 10 CHANUTE 85 72 96 74 / 50 10 10 10 IOLA 85 72 96 73 / 40 10 10 10 PARSONS-KPPF 86 72 96 74 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 9, 11:42 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT WED JUL 9 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1142 PM CDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE TO EXPERIENCE THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35. THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS. HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR THE OKLAHOMA BORDER ON SUNDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/LAWSON
In the hours before
Local storm report, Jul 10, 1:12 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HAIL 1 W HUTCHINSON 38.07N 97.93W
07/10/2014 E1.00 INCH RENO KS TRAINED SPOTTER
&&
RBLLocal storm report, Jul 10, 1:13 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL HUTCHINSON 38.07N 97.91W
07/10/2014 E1.25 INCH RENO KS TRAINED SPOTTER
&&
KEDLocal storm report, Jul 10, 1:16 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM HAIL HUTCHINSON 38.07N 97.91W
07/10/2014 E1.00 INCH RENO KS TRAINED SPOTTER
&&
RBLSpecial weather statement, Jul 10, 3:21 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT THU JUL 10 2014
KSZ047-100845-
BARTON-
321 AM CDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 345 AM CDT
* AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 16 MILES NORTH OF
GREAT BEND...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...SUSANK...HOISINGTON...CLAFLIN AND ELLINWOOD.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL WITH MINOR
LOW-LAND FLOODING POSSIBLE.
&&
LAT...LON 3870 9883 3870 9879 3857 9848 3832 9849
3827 9875 3855 9900
TIME...MOT...LOC 0821Z 300DEG 15KT 3859 9882
DARMOFALLocal storm report, Jul 10, 3:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM HEAVY RAIN 6 S MAIZE 37.69N 97.48W
07/10/2014 M1.70 INCH SEDGWICK KS TRAINED SPOTTER
1.70 INCHES OF RAIN IN 90 MINUTES NEAR 119TH AND CENTRAL
IN WEST WICHITA.
&&
KEDLocal storm report, Jul 10, 3:40 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM FLOOD GREAT BEND 38.36N 98.81W
07/10/2014 BARTON KS LAW ENFORCEMENT
MINOR STREET FLOODING IN TOWN.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:37 PM CDT | Special Weather Statement | ICT | Barton | 38 min |
| Jul 10, 12:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Jul 10, 1:03 AM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Jul 10, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 26 min |
| Jul 10, 1:18 AM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jul 10, 2:59 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jul 10, 3:06 AM CDT | Areal Flood Warning | ICT | Kingman | 5 hr |
| Jul 10, 3:21 AM CDT | Special Weather Statement | ICT | Barton | 24 min |
| Jul 10, 4:02 AM CDT | Areal Flood Warning | ICT | Harper, Kingman | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.